Stay informed with the latest updates on coronavirus (COVID-19). Find out more >>

Glucagon for severe hypoglycaemia

  • Managing severe hypoglycaemia 

    Glucagon is very safe to use.

    It is a hormone that raises the blood glucose level by telling the liver to release stored glucose into the bloodstream.

    The GlucaGen® HypoKit® is used if someone has a very low blood glucose and they are either:

    • Too drowsy or uncooperative to drink hypo treatment;
    • Unconscious or
    • Fitting. This rarely happens and is quickly reversed with glucagon.

    Treatment

    Position the person on their left side in the recovery position to prevent anything from being breathed into the lungs. Leave them in the position until they want to move. 

    glucagon hypo kit

    Step 1

    1.         Remove the orange plastic cap from the bottle of white powder (glucagon) and the needle guard from the syringe containing sterile water

    2.         Inject all the water into the bottle containing glucagon.  Gently agitate so the glucagon will dissolve into the fluid

    3.         Without withdrawing the needle turn the bottle upside down

    4.         Draw up the solution into the syringe. You will need to withdraw the needle slightly to get all the solution

               Note: only 0.5ml (half) for children less than 25 kg

    5.         Now inject all the glucagon just as you would an insulin injection

    Step 2

    Call an ambulance 000. State the person has type 1 diabetes and is having a severe hypo.

    When the ambulance arrives, they will assess if your child needs additional assistance is required.      

    Glucagon may take 5 to 15 minutes to work, the most common side effects of Glucagon are nausea, vomiting or fast heart rate  

    Recovery from severe hypoglycaemia

    Once rousable, encourage sipping on sugary fluids.

    Within the hour it is important to eat some low GI carbohydrate, such as bread or milk. This will maintain blood glucose levels and replace the glucaose liver stores released by the glucagon 

    Continue to monitor BGLs as follows: 

    1. Check BGL's every 15 minutes for the next hour 

    2. Continue to check BGL's hourly for the next 4 hours 

    Blood glucose levels are often elevated following a severe hypo.  Any high blood glucose levels after a severe hypo requiring glucagon should not be corrected with extra insulin for 24 hours.

    Contact your diabetes team to review insulin doses and further management over next 24 hours if glucagon has been needed. 

    TIP: At purchase check the “use by” date of your kit. Set a reminder for when it needs to be replaced. 

    TIP: Glucagon does not have to be stored in the fridge but keeping it in the fridge will mean it can be easily located in your home.